Lumpings of Algebraic Markov Chains Arise from Subquotients

Chung Yin Amy Pang*

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

3 Citations (Scopus)
49 Downloads (Pure)


A function on the state space of a Markov chain is a “lumping” if observing only the function values gives a Markov chain. We give very general conditions for lumpings of a large class of algebraically defined Markov chains, which include random walks on groups and other common constructions. We specialise these criteria to the case of descent operator chains from combinatorial Hopf algebras, and, as an example, construct a “top-to-random-with-standardisation” chain on permutations that lumps to a popular restriction-then-induction chain on partitions, using the fact that the algebra of symmetric functions is a subquotient of the Malvenuto–Reutenauer algebra.

Original languageEnglish
Pages (from-to)1804-1844
Number of pages41
JournalJournal of Theoretical Probability
Issue number4
Publication statusPublished - 1 Dec 2019

Scopus Subject Areas

  • Statistics and Probability
  • Mathematics(all)
  • Statistics, Probability and Uncertainty

User-Defined Keywords

  • Card shuffling
  • Combinatorial Hopf algebras
  • Markov chain
  • Random walks on groups


Dive into the research topics of 'Lumpings of Algebraic Markov Chains Arise from Subquotients'. Together they form a unique fingerprint.

Cite this